There are two versions of the information sheets on the chemicals that make up a chemo treatment. One is written at a fourth grade reading level, and the other is a set that the doctors and nurses use. The nurses were nice enough to bring both of them to me. The “reader’s digest” version of a drug information sheet will tell you things like this is a drug used to treat cancer (duh). It will also have a nice list of side effects like hair loss, breathing issues, nausea and so forth. The doctor’s version? Well, one of the drugs in my regimen was Adriamycin, also known as Doxorubicin. It tells you things like “Use may lead to life-threatening heart damage.”
Then there’s Bleomycin. This beauty kills cancer…and it hates your lungs too. In early use it reduces your lung capacity by making it harder to transfer the oxygen you breathe into your blood stream. However, it also can create “pulmonary fibroids.” Fibroids are more or less scar tissue that makes it progressively harder and harder to breath. Yea?!
After the first month of doing very well on chemo (wired on steroids) the drugs started to take their toll. My hair fell out. At first from the top of my head (what little I had left), then my beard. Then it just sort of traveled down my body leaving me distinctly less furry than my normal half-Scottish
Losing my hair was no big deal. God had pretty much taken care of most of that anyway. The beard was harder, because I’m not a huge fan of my chin (or rather the fact that I have more than one). Losing the rest of the hair just turned out to be oddly inconvenient.
I promise to keep this PG, because there are some distinctly “R region” related lack of hair effects (I have no idea how porn stars live without pubic hair in the summer – that’s all I’m saying about that). For example, I had hair in my nose.
As a man, you become increasingly aware of the hair in your nose because it begins to wander out of the nose to get a good look at its surroundings. At first I thought losing this hair was a blessing…then I found out that hair is pretty much there to keep your sinuses in line. I had a runny nose throughout chemo. These days when I put on a coat or a jacket I’ll find a wadded up tissue or two in the pockets.
I was OK with losing my hair for the most part. I had tissues, and frankly looked younger without all the grey in my beard (my previous wife-prompted experiment with dying my beard did not go well). The hard part psychologically was losing my eyebrows. I didn’t look sick (to myself at least) until I had no eyebrows. There are a ton of programs to get women wigs, and the ROC even gave out free hats to men. There are no options for eyebrows. Every morning I would have to look in the mirror and see my sick self staring back. It was tough…it is still tough.
It was made slightly less tough with the help of my son Riley and my brother-in-law’s family. Riley would make eyebrow jokes, and some of them were really good. “Sorry Dad, does that make you mad? I couldn’t tell.” Then Joe and family came to visit in the summer. The next thing you know my wife’s eyebrow pencil is out and surprised Dave made an appearance, then mad Dave. We joked about adding a powdered wig for my professorial status, and the next week one arrived in the mail.
Losing my hair wasn’t the worst side effect though. The worst was a toss-up between losing my sense of taste, achy bones, and not being able to breathe. Three days after each infusion I would lose all sense of taste. I could be eating a pancake, steak, or mud and my tongue couldn’t tell the difference. Turns out your taste buds are fast dividing cells like you hair and cancer. However, in terms of side effects, I should probably talk about the not-breathing one first, huh?
With all of this information at my disposal about the toxicity of the chemicals in my chemo cocktail, my reaction to side effects changed. In the past, I was a bit more laid back about odd symptoms in my body. I once peed blood while staying at a Boston hotel and the next day drove home and forgot about it. I once spent the good part of an afternoon doubled over with excruciating abdominal pain in D.C. only to get up that evening and take the Metro to eat at Five Guys. Now, in chemo, I have the sniffles and I call and get directed to the emergency room.
This is what I learned was the downside of the ROC. The oncologists don’t really have offices like your primary care physician. With family doctors, if you have a sore throat, you call your doctor, and he or she sets up an appointment for you to come in and be seen. Not my oncologist though. Having stomach issues – emergency room. Fever? Emergency room. Stubbed toe? You guessed it, emergency room.
Now I mentioned my first trip to the ER with my stomach bug. The second trip came on the heels of a routine chemo infusion. The nurse mentioned that at this point in my chemo many folks complained about shortness of breath, or a tightening in the chest (remember Bleomycin?). So I got home that afternoon paying A LOT of attention to my breathing. Was it harder? Was it shallower? I do what I am told. Around 4 in the afternoon I call the ROC and say I believe my breathing is tougher (so hard to describe completely new sensations). “Go to the emergency room.”
“Couldn’t I just stop back and be seen by a doctor?”
“If you think you’re having breathing issues, go to the emergency room.”
So I went to the emergency room. Good news, I wasn’t having a heart attack. My “PulseOx” was fine (a reading from a little device they clip on your finger that measures your pulse and the amount of oxygen in your blood). So, let’s keep him overnight for observation – yea!
Turns out that, while I did lose lung function through chemo, I also found out (on my own) that the sleeping pills I was prescribed for my insomnia also have as a side-effect shortness of breath. Holistic medicine is such a great goal, but frankly not best practiced in an emergency room. A quick consult with a pharmacist would probably have saved me a trip.
I want to take a short break before I jump into my two other dreaded side effects to talk about a very important thing: a complete lack of words for new cancer sensations. For example, my good friend Jill brought me lunch in my hospital room after my first chemo. Lunch was great, but 10 minutes after she left my stomach…did something. Something bad.
Now it would be easy to say I got nauseous. It would be easy to say I had a sudden urge to use the bathroom. In truth, as I lay there cradling the toilet the best I could come up with was it felt like there was a pissed off bowling ball in my stomach that wanted out and was toying with its two options. I have had this feeling a total of three times. I hope not to have it again.
But there have been other weird sensations. I have neuropathy in my toes. That means nerve damage (a common side effect of chemo). That can mean pain, but most of the time it is…not….pain…exactly. It is not pins and needles. It is sort of feeling like your toes are freezing cold, bloated, and constantly letting you know they are there. Is there is a word for that?
One side effect I did have a name for though: pain. In Hodgkin’s Lymphoma the chemo is targeted at killing a part of your blood (mutated immune cells). There is collateral damage, namely other blood cells. When you get low red blood cells you get anemic and tired (and short of breath). The clinical response? If it gets too low you get a blood transfusion (I got a few of those). However, if your white cells get low, they can’t transfuse those, so they have to get your body to make more. They do this with a drug (growth factor really) that puts your bone marrow in overdrive making white cells. The long acting version of this drug is called Neulasta. It costs $8,000 a dose, but it is cheaper than a cancer patient getting a fever and spending the night in the emergency room so it has become part of the chemo infusion for many.
Here’s the issue with putting your bone marrow into overdrive…it needs more room to do more work. It is pumping out more cells, and the cells have to squeeze out of your big bones to get to the blood stream. The effect is that about a week after getting a shot my leg bones felt like they were exploding from the inside. Doctor’s advice? Tylenol. Effect: fetal position on bed with wife rubbing my back.
Next infusion my white counts were on the border. “No Neulasta,” I said. The doctor said fine. The nurse who was doing the chemo was not so happy. She had seen too many folks come into the emergency room or worse with neutropenic (low white blood cell) fevers. “It hurts too much,” I said.
“I’ll be right back,” she said.
She arrived back in my infusion cubby with an oncology fellow in tow. He handed me a prescription for Percocet and the Neulasta shot. And thus began my new love affair with prescription painkillers.